CE/CME / PEER REVIEWED

Polypharmacy in the Elderly: How to Reduce Adverse Drug Events

Author and Disclosure Information

 

References

Managing medications in the elderly can be complicated by the physiologic effects of aging and the prevalence of comorbidities. Consistent use of tools such as the Beers criteria and the STOPP/START criteria, as well as medication reconciliation, can reduce polypharmacy and its adverse drug effects, improving health outcomes in this population.

Older adults (those 65 and older) often have a number of comorbidities requiring pharmacologic intervention, making medication management a complicated but essential part of caring for the elderly. A recent analysis of trends in prescription drug use by community-dwelling adults found that 39% of older adults used five or more prescribed medications.1 Furthermore, about 72% of older adults also take a nonprescription medication (OTC or supplement); while OTC medication use has declined in this population in recent years, dietary supplement use has increased.2

These patients are also more susceptible to adverse drug events (ADEs)—including adverse drug reactions (ADRs)—resulting from the physiologic changes of aging. By one estimate, ADRs are about seven times more common in those older than 70 than in younger persons.3 One out of every 30 urgent hospital admissions in patients ages 65 and older is related to an ADR.4

Providers must therefore be cognizant of drug indications, dosing, and drug interactions when prescribing medications to elderly patients. Fortunately, tools and methods to avoid polypharmacy and the adverse effects of commonly prescribed medications—such as anticholinergics and psychotropic drugs—are available.

POLYPHARMACY AND PRESCRIPTION CASCADING

While there is no specific number of medications required to define polypharmacy, the term is generally used when a nonhospitalized individual is taking five or more medications.5 The more medications a patient is taking, the more at risk he or she will be for ADRs, drug interactions, and prescription cascading.

Prescription cascading begins when an ADR is thought to be a new symptom and a new drug is prescribed to control it. Ultimately, a cascade of prescriptions occurs to control avoidable ADRs, resulting in polypharmacy. As many as 57% of women older than 65 in the United States are currently prescribed five or more medications, with 12% prescribed nine or more drugs.6 Not only do these medications cause independent ADRs, but there is also increased risk for drug interactions—and potentially, additional avoidable ADRs.

The elderly population is at greater risk for ADEs because these patients are more likely to have multiple comorbidities and chronic diseases, requiring multiple therapies.7 Polypharmacy is also more dangerous in the elderly because the physiologic changes that occur during natural aging can affect both the pharmacokinetics and pharmacodynamics of medications. The absorption, distribution, metabolism, and excretion of drugs within the human body changes as a person ages, while certain drug classes can alter the way the body functions. For example, muscle mass naturally declines and the proportion of body fat to muscle increases; this change affects the distribution of drugs such as benzodiazepines or lithium.7 If the medication dosage is not corrected, the toxicity of the drug will be increased.7

Medication excretion is largely controlled by the kidneys. Renal perfusion and function decline with age, leading to a decrease in glomerular filtration rate—which requires closer monitoring of medication selection and dosing. The risk is heightened when the elderly patient becomes acutely ill. An acute decrease in kidney function results in decreased excretion of medications, leading to an increase in ADRs.7

Ultimately, the safety of many medications in the elderly patient is unknown.8 But there is a growing body of knowledge on the adverse effects of some classes of medication in this population.

COMMONLY PRESCRIBED MEDICATIONS—AND RISKS

ADEs result from medication errors, ADRs, allergic reactions, and overdoses. The incidence of ADEs—specifically ADRs and medication errors—is elevated in elderly patients who are prescribed certain classes of medications or multiple drugs simultaneously.8 Anticholinergic drugs and psychotropic drugs (specifically antipsychotics and benzodiazepines) are among the medications most commonly prescribed to elderly patients—and among the most likely to contribute to ADEs.9 Diabetes is a chronic condition whose treatment may also put elderly patients at risk for ADEs.10

Anticholinergic medications

Anticholinergic drugs—commonly prescribed for Parkinson disease, depression, urinary incontinence, pulmonary disorders, intestinal motility, and muscle spasms—competitively inhibit the binding of acetylcholine to muscarinic acetylcholine receptors.9 Because this mechanism tends to be nonselective, the adverse effects may be widespread. Central adverse effects include cognitive impairment, confusion, and delirium; peripheral adverse effects include constipation, urinary retention, dry mouth, blurred vision, peristaltic reduction, and tachycardia.9

Anticholinergic drugs are commonly prescribed to elderly patients for cardiovascular (CV) and neurologic disorders. (Medications for the former include ß-blockers, calcium channel blockers, diuretics, and ACE inhibitors; for the latter, amitriptyline, quetiapine, nortriptyline, prochlorperazine, haloperidol, and paroxetine.) An assessment of anticholinergic activity classified most neurologic medications as high activity and most CV medications as low—however, the latter are usually given in conjunction with other anticholinergic medications, increasing their ability to cause ADRs.11

In many cases, patients are prescribed anticholinergic medications to control symptoms of a disease, not to cure it—which means patients may be taking these medications for years. This cumulative exposure is called the anticholinergic burden. Many studies show that the anticholinergic burden is a predictor of cognitive and physical decline; a 2016 study of adults older than 65 who were exposed to 5 mg/d of oxybutynin for more than three years had a 23% increased risk for dementia, compared to low-risk or no exposure groups.9

In a retrospective, population-level study conducted in New Zealand, researchers assessed the anticholinergic effects of delirium, urinary retention, and constipation in 2,248 patients (65 and older) who were admitted to the hospital with at least one prescribed medication. Anticholinergic burden was found to be a significant independent predictor; patients taking five anticholinergic medications were more than three times as likely to develop an anticholinergic effect than those taking just one such medication (adjusted odds ratio, 3.21).11

Next Article: